Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 221, NWS North Platte, NE

July 12, 2020Cherry County, Hooker County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 12, 2020, 10:16 AM MDT for Cherry County, Hooker County, Thomas County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2020, 10:16 AM MDT (16:16 UTC)
Expired
Jul 12, 2020, 11:00 AM MDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Cherry County, NE, Hooker County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 11 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 4.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-709 J/kg
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

074 
WUUS53 KLBF 121616
SVRLBF
NEC031-091-171-121700-
/O.NEW.KLBF.SV.W.0221.200712T1616Z-200712T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1116 AM CDT Sun Jul 12 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  South central Cherry County in north central Nebraska...
  Eastern Hooker County in west central Nebraska...
  Northern Thomas County in north central Nebraska...

* Until noon CDT/1100 AM MDT/.

* At 1114 AM CDT/1014 AM MDT/, a severe thunderstorm was located near
  Seneca, or 10 miles northwest of Thedford, moving east at 25 mph.

  HAZARD...Golf ball size hail.

  SOURCE...Public.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Thedford, Seneca, Natwick and Norway. 

This includes the following highways...
 Highway 2 between mile markers 194 and 224.
 Highway 83 between mile markers 142 and 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4209 10027 4206 10027 4183 10034 4197 10089
      4215 10084
TIME...MOT...LOC 1614Z 282DEG 20KT 4205 10076 

HAIL...1.75IN
WIND...<50MPH
 
$$

Jurgensen
2 follow-up statements
191 
WWUS53 KLBF 121641
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1141 AM CDT Sun Jul 12 2020

NEC091-121651-
/O.CAN.KLBF.SV.W.0221.000000T0000Z-200712T1700Z/
Hooker NE-
1141 AM CDT Sun Jul 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HOOKER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has exited the 
warned area. Therefore, the warning has been cancelled.

LAT...LON 4209 10027 4206 10027 4183 10034 4196 10084
      4209 10086 4215 10084
TIME...MOT...LOC 1641Z 278DEG 17KT 4203 10061 

$$

NEC031-171-121700-
/O.CON.KLBF.SV.W.0221.000000T0000Z-200712T1700Z/
Cherry NE-Thomas NE-
1141 AM CDT Sun Jul 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON
CDT/1100 AM MDT/ FOR SOUTH CENTRAL CHERRY AND NORTHERN THOMAS
COUNTIES...

At 1141 AM CDT/1041 AM MDT/, a severe thunderstorm was located near
Thedford, moving east at 20 mph.

HAZARD...Golf ball size hail.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Thedford, Seneca, Natwick and Norway. 

This includes the following highways...
 Highway 2 between mile markers 195 and 224.
 Highway 83 between mile markers 142 and 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4209 10027 4206 10027 4183 10034 4196 10084
      4209 10086 4215 10084
TIME...MOT...LOC 1641Z 278DEG 17KT 4203 10061 

HAIL...1.75IN
WIND...<50MPH
 
$$

Jurgensen
936 
WWUS53 KLBF 121656
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1156 AM CDT Sun Jul 12 2020

NEC031-171-121706-
/O.EXP.KLBF.SV.W.0221.000000T0000Z-200712T1700Z/
Cherry NE-Thomas NE-
1156 AM CDT Sun Jul 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHERRY AND
NORTHERN THOMAS COUNTIES WILL EXPIRE AT NOON CDT/1100 AM MDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4209 10027 4206 10027 4183 10034 4196 10084
      4209 10086 4215 10084
TIME...MOT...LOC 1656Z 282DEG 20KT 4201 10050 

$$

Jurgensen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:52 AM MDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 12, 5:52 AM MDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
652 AM CDT Sun Jul 12 2020

.SYNOPSIS...
Issued at 412 AM CDT Sun Jul 12 2020

Weak ridging was noted from the central Rockies into the High Plains
though height rises on evening soundings were minimal. Upper low has
moved onshore in BC with a separate band of enhanced westerlies with
embedded PV anomalies across the central Rockies. Mainly clear skies
across the area early this morning.

&&

.SHORT TERM...(Today through Monday)
Issued at 412 AM CDT Sun Jul 12 2020

As ridging continues to build eastward in advance of the upper
level low over BC, surface pressures have begun to lower across
the High Plains of eastern CO into eastern MT per latest RAP
analysis. Short range models suggest this trend will continue
through the morning hours allowing for a response via LLJ
development along the High Plains this morning. Although moisture
from evening soundings is fairly limited until you get south into
KS, initially this moisture return should be fairly quick in a
narrow ribbon from western KS into the Panhandle. As a result
elevated instability has already increased early this morning.
Models including CAMs are consistent in developing at the very
least shallow convection in response to the increasing LLJ through
noon in the presence of good deep layer shear. Though it may take
awhile for parcels to ascend to LCLs and eventually LFC it does
seem possible to see convective development this morning along and
east of this returning moisture axis. The limiting factor will be
the degree of deep layer forcing as well as llimited moisture
initially. There POPs were limited to some degree as confidence is
about mid range at the moment on this development. If convection
develops it should be fairly progressive through the morning
primarily across north central NE and the central Sandhills. In
it's wake mainly clear skies should prevail allowing a quick
warmup of temps by afternoon especially in the west.

As the band of aforementioned westerlies drifts south later today
would expect the best deep layer forcing to be south of the area.
Small POPs included in far southwest portion of the forecast area
but confidence is low on any development further north.

For Monday...upper low continues to move eastward toward the
northern Plains. Placed above the strong but flattening ridge to the
south will increase the resultant southwesterly flow aloft.
Attendant cold front will develop eastward across the Dakotas but
stall further south due to the southerly low level flow in response
to lowering heights. A surface trough associated with the surface
thermal ridge will develop ahead of the main cold front over the
state and will become the focus for convective development by Monday
afternoon. Some disagreement among models in that time frame as to
how much dry air will be shunted eastward over the Panhandle and
with the upper forcing encaountering the higher terrain further west
first may see initial convective development try to move east into
the Panhandle by mid afternoon. Thinking for now is any convection
there would struggle early in the well-mixed environment. However as
low level convergence focuses further on the surface trough and deep
layer shear increases in the prescence of good instability,
thunderstorms appear favorable by late afternoon across the
southwest and western Sandhills initially, then spreading eastward
through the evening. As per SPC ouitlook, large hail and damaging
winds will be primary threats, and will have to pay attention to
landspout potential with stalled trough co-located with surface
thermal axis by mid afternoon.

Afternoon temps by Monday will be quite a bit warmer and well above
average for this time of year especially in the west, approaching
upper 90s in the southwest.

.LONG TERM...(Monday night through Saturday)
Issued at 412 AM CDT Sun Jul 12 2020

Precipitation from Monday's activity could linger across the
northeastern CWA into late Tuesday morning before surface ridging
slides into the area behind the cold front. This will lead to a dry
Tuesday afternoon, but this break in precipitation will be short
lived as a shortwave ejects off of the northern Rockies late Tuesday
evening into the overnight hours. Shower/thunderstorm development
should occur across the Panhandle and northeast Colorado with the
approach of this shortwave, and will gradually move into the CWA
with time. SPC has placed a marginal risk largely south and east of
an Ogallala to O'Neill line, so will have to watch for the potential
for strong to severe storms with this activity. However, the timing
of the shortwave may hinder severe potential somewhat with the best
forcing not reaching the CWA until after 0Z Wednesday. Temperatures
will be rather pleasant on Tuesday and Wednesday in the post-frontal
airmass, with highs expected to top out in the upper 70s to low 80s,
which is around 10 degrees below average for this time of the year.

The pattern looks to stay active beyond Wednesday, with largely
zonal flow aloft expected. This leaves the area on the periphery of
a large upper level ridge centered over the southern CONUS, and
keeps us in an area of faster upper level flow. This leads to
shortwaves traversing across the central/northern Plains, and keep
things rather active. A general warming trend is expected after
midweek as well, with persistent southerly surface flow, with most
locations returning to the 90s by late week.

A shortwave is expected to eject into the northern Plains Thursday
afternoon but looks to leave the area with just a glancing blow from
the best forcing for ascent. With this in mind, went with only
chance POPs confined to the northern CWA. The first half of the
weekend looks dry in the wake of Thursday's system, but confidence
wanes through the end of the period in placement and timing of
potential shortwaves.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 648 AM CDT Sun Jul 12 2020

VFR conditions expected through the forecast period. Increasing
cloud cover at LBF may gradually lead to scattered showers and
weak thunderstorms during the late morning hours. Will continue to
monitor for potential impacts to the terminal but at this time
confidence in this is too low for inclusion at this time. Any
shower and thunderstorm that develops will quickly push off to the
east and weaken by late afternoon. Aviation concerns overnight
will then turn to the development of LLWS and isolated strong
convection. Will include LLWS in the LBF TAF but keep out of VTN
for now with any late convection staying out of the terminals.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Brown/Stoppkotte
AVIATION...Jurgensen
Hazardous weather outlook, Jul 12, 8:41 AM MDT, 1 hour 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
941 AM CDT Sun Jul 12 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-131445-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
941 AM CDT Sun Jul 12 2020 /841 AM MDT Sun Jul 12 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Isolated strong storms will be possible during the late afternoon
and evening across the southern Panhandle into far southwest
Nebraska. Main concerns will be small hail and gusty winds along
with occasional lightning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Scattered thunderstorms are likely across much of central and
western Nebraska Monday afternoon and evening. Some storms may
become strong to severe with large hail and damaging winds the
main concerns though an isolated brief tornado cannot be ruled
out. All thunderstorms will be capable of heavy downpours and the
potential for training thunderstorms may lead to locally heavy
rainfall favoring portions of central and north central Nebraska.

Daily thunderstorm chances exist for Tuesday through Sunday. At
this time the threat for severe weather through this timeframe is
low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jul 12, 9:34 AM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1034 AM CDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             THEDFORD                41.98N 100.57W
07/12/2020  M1.50 INCH       THOMAS             NE   LAW ENFORCEMENT

            TWO SEPARATE REPORTS OF QUARTER TO PING PONG BALL HAIL
            ONGOING IN THEDFORD.

&&

SJACOBS
Special weather statement, Jul 12, 9:43 AM MDT, 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
1043 AM CDT Sun Jul 12 2020

NEZ024-025-036-037-121645-
Hooker NE-McPherson NE-Thomas NE-Logan NE-
1043 AM CDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR HOOKER...NORTHWESTERN LOGAN...
NORTHEASTERN MCPHERSON AND SOUTHWESTERN THOMAS COUNTIES UNTIL 1145 AM
CDT/1045 AM MDT/...

At 1043 AM CDT/943 AM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southwest of Mullen, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Highway 83 crossing The Dismal River, Highway 97 crossing the Dismal
River and Shimmons Lake.

This includes the following highways...
 Highway 97 between mile markers 41 and 61.
 Highway 83 between mile markers 124 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4183 10134 4202 10122 4178 10045 4154 10054
TIME...MOT...LOC 1543Z 284DEG 21KT 4192 10116

Jurgensen
Special weather statement, Jul 12, 9:58 AM MDT, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
1058 AM CDT Sun Jul 12 2020

NEZ035-036-057-059-121645-
Arthur NE-McPherson NE-Lincoln NE-Keith NE-
1058 AM CDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR...
NORTHEASTERN KEITH...NORTHWESTERN LINCOLN AND SOUTHWESTERN MCPHERSON
COUNTIES UNTIL 1145 AM CDT/1045 AM MDT/...

At 1058 AM CDT/958 AM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Arthur, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Big Bald Hill.

This includes Highway 61 between mile markers 105 and 109, near mile
marker 111, and between mile markers 113 and 114.

LAT...LON 4133 10175 4153 10168 4145 10110 4116 10120
      4124 10162
TIME...MOT...LOC 1558Z 283DEG 21KT 4141 10161

Jurgensen
Local storm report, Jul 12, 10:16 AM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1116 AM CDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             SENECA                  42.04N 100.83W
07/12/2020  M1.75 INCH       THOMAS             NE   PUBLIC

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:31 AM MDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas44 min
Jul 12, 9:43 AM MDTSpecial Weather StatementLBFHooker62 min
Jul 12, 9:58 AM MDTSpecial Weather StatementLBFKeith47 min
Jul 12, 10:22 AM MDTSpecial Weather StatementLBFBlaine38 min
Jul 12, 10:29 AM MDTSpecial Weather StatementLBFBrown, Keya Paha61 min
Jul 12, 10:47 AM MDTSpecial Weather StatementLBFThomas43 min
Jul 12, 10:56 AM MDTSpecial Weather StatementLBFBlaine64 min
Jul 12, 10:59 AM MDTSpecial Weather StatementLBFLoup46 min
Jul 12, 11:34 AM MDTSpecial Weather StatementLBFLoup71 min
Jul 12, 11:36 AM MDTSpecial Weather StatementLBFBrown69 min
Jul 12, 12:02 PM MDTSpecial Weather StatementLBFRock73 min
Jul 12, 12:37 PM MDTSpecial Weather StatementLBFBrown, Keya Paha, Rock68 min
Jul 12, 1:24 PM MDTSpecial Weather StatementLBFGarfield, Wheeler81 min
Jul 12, 1:35 PM MDTSpecial Weather StatementLBFHolt70 min
Jul 12, 5:41 PM MDTSpecial Weather StatementLBFChase49 min
Jul 12, 5:46 PM MDTSevere Thunderstorm WarningLBFChase, Hayes39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.